Flood, Duplin
- When
- April 24, 8:00 PM EST to 10:00 PM EST
- Where
- Duplin County, 0.57 mi W of Warsaw to 1.15 mi NNW of Warsaw
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 35.000, -78.090
High water reported on several roads near Warsaw.
A strong coastal low pressure system moved ashore over Eastern North Carolina during the early morning hours of April 25th. This storm produced strong gusty winds, and led to several flash flood events and significant river flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A strong coastal low pressure system moved ashore over Eastern North Carolina during the early morning hours of April 25th. This storm produced strong gusty winds, and led to several flash flood events and significant river flooding. Winds gusted to over 50 mph on the Outer Banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 24, 6:34 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
734 PM EDT Mon Apr 24 2017
.SYNOPSIS...
A complex low pressure system will impact Eastern North Carolina
into Tuesday. High pressure in the central Atlantic will build
in Wednesday through Friday bringing above normal temperatures
and below normal rain chances.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 7 PM Monday...Latest sfc analysis is showing the complex
low pressure system over SC that will slowly lift NE into NC
overnight while another sfc low presently about 290 mi east of
Charleston SC will lift north to the NC coast tonight. The
latest radar returns are showing the heaviest rainbands over
Onslow and Duplin county with about 1.50-1.75 inches of rain
already fallen within the past 6 hrs which coincides with the
850 mb moisture transport. The 850 mb moisture transport and PW
values over 1.5 inches will shift into Eastern NC where there is
good upper level diffluence causing widespread rain and
embedded hvy bands through most of the night and into the early
morning. By late tonight, will begin to see showers taper off as
a mid- level dry slot will begin to work into the region.
Abundant cloud cover has limited instability today but will
continue to mention isolated thunder overnight as upper level
diffluence continues to increase and stronger low level
convergence moves into the region ahead of the sfc low moving
toward the coast. While SPC has dropped the marginal risk of
severe across Eastern NC, there is some concern for isolated
severe ahead of the offshore low as low level helicity ramps up
across the region. Models are not in best agreement with the
track of the offshore low, ranging from coming ashore near Cape
Fear to near Cape Hatteras and the best chance for strong storms
will be ahead and east of the low. Continue the Wind Advisory
for the OBX as winds will ramp up ahead of the low. Temps drop
very little tonight with lows in the 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
As of 415 PM Monday...While deep moisture slide off the coast
early Tuesday will continue to have a good chance of showers
with isolated thunderstorms as the upper low tracks across
across eastern NC bringing steep mid level lapse rates. Could
also see small hail with the showers with the cold pool aloft.
Temps warm a few degrees over today with a bit more breaks of
sun and expect highs generally in the mid 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 300 PM Monday...As strong low pressure moves away from
the coast Tuesday night and Wednesday...a return to almost
summer- like conditions for follow for late week into the
weekend.
Tuesday night and Wednesday...Closed upper low and surface
reflection will slowly move away from the northern coastal areas
Wednesday night into early Thursday. Lingering showers...mainly
northern and eastern areas...will gradually end by early
Thursday morning. Lows Tuesday night drop into the upper 50s to
lower 60s.
Wednesday night through Thursday night...Mid/upper level ridge
will build across the region Wednesday night through Thursday
night. Temperatures warm back to above normal levels with lows
mid/upper 60s with highs Thursday upper 70s Outer Banks to upper
80s inland. Rain chances will be minimal.
Friday through Monday...Summer-like weather will prevail Friday
into early next week with Bermuda ridge offshore...southwest
surface low and very warm temperatures inland. This will lead to
a daily risk of scattered sea breeze thunderstorms and have low
PoPs inland along the typical sea breeze zone. High temperatures
will be well into the 80s with around 90 over the Coastal Plains
with lower 80s closer to the coast and lows mainly in the 60s
through the period. These above normal temperatures and below
normal PoPs will continue until a strong cold front approaches
next Monday night.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term /Through Tuesday/...
As of 7 PM Monday...Widespread rain with embedded hvy rain will
continue to effect all TAF sites bringing mostly IFR conditions
with occasionally MVFR conditions. After 6z, conditions will
slowly improve back to MVFR as a mid- level dry slot begins to
work into the region. Precip tapers off late tonight but shower
chances continue through Tuesday as the upper low tracks over
eastern NC and could even see small hail embedded with heavier
showers. Wind gusts 20-25 kt possible through tonight as well,
especially in heavier showers.
Long Term /Tue Night through Sat/...
As of 3 PM Monday...Some lingering showers and a period of MVFR
ceilings is possible Tuesday night and early Wednesday as strong
upper level low and surface reflection exit off the coast. The
remainder of the forecast should generally be VFR with a small
threat of sea breeze thunderstorms Friday and Saturday
afternoons...which could briefly reduce ceilings and vsbys.
&&
.MARINE...
Short Term /through Tuesday/...
As of 4 PM Monday...A complex low pressure system will continue
to track toward the waters tonight and Tuesday bringing dangerous
boating conditions. E/SE winds have increased this afternoon
with gusts to gales across the offshore coastal waters and are
expect winds to continue to increase as an offshore surface low
east of Charleston moves toward the NC coast with SE/E winds
increasing to 20-35 kt and gusts in excess of 40 kt, strongest
across the outer central waters, peaking late this evening into
the early morning hours. NWPS continues to show seas building
to 8-15 feet. Continue Gale Warning for all waters except the
inland rivers where the Small Craft Warning continues. Extended
the high surf advisory north of Cape Lookout, for rough surf
and minor beach erosion through Tuesday.
Long Term /Tue Night through Sat/...
As of 310 PM Monday...As strong surface/upper low exits the
southeast VA coast Tuesday night and early Wednesday...residual
swell energy will linger into Wednesday evening before subsiding
with weak ridging taking hold across the coastal waters. Small
Craft Advisory will gradually end sometime Wednesday night. For
Thursday into the weekend...Bermuda high will set up offshore
with SW winds 10-15 knots...a few occasional gusts to 20
knots...with seas 3-5 feet.
&&
.HYDROLOGY...
As of 330 PM Monday...Flash flood watch continues for W/SW
sections of the CWA as this area has best chance of seeing storm
total 2-3 inches of rain with locally higher amounts up to 5
inches. Latest guidance suite does show the area of heaviest
rain remaining S/SW of the area late today and tonight, though
will keep watch in place. Heaviest rain is expected late today
and overnight, as low strengthens and moves along the Carolina
coast.
&&
.TIDES/COASTAL FLOODING...
As of 4 PM Monday...High surf advisory extended for beaches
north of Cape Lookout through Tuesday with surf heights up to 7
to 10. Could see minor water level rises around 1 to 2 ft for
soundside areas adjacent to the Pamlico Sound vulnerable to E
winds. With water levels already elevated from high
astronomical tides decided to issue a Coastal Flood Advisory for
Beaufort, Pamlico, Craven and Carteret Counties through
tonight. High threat of rip currents at all beaches today.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Tuesday morning for NCZ044-079-080-
090>095-098.
Coastal Flood Advisory from 10 PM this evening to 8 AM EDT
Tuesday for NCZ080-093>095.
Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
High Surf Advisory until 8 PM EDT Tuesday for NCZ095-103-104.
Wind Advisory until 6 AM EDT Tuesday for NCZ103-104.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ136-137.
Gale Warning until 7 AM EDT Tuesday for AMZ135-152-154.
Gale Warning from 11 PM this evening to 7 AM EDT Tuesday for
AMZ130-131-150.
Gale Warning until 2 AM EDT Tuesday for AMZ156-158.
&&
SYNOPSIS...SK
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...CTC
AVIATION...CTC/SK/BM
MARINE...CTC/SK/BM
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous Weather Outlook National Weather Service Newport/Morehead City NC 420 AM EDT Mon Apr 24 2017 NCZ029-045>047-081-250900- Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde- 420 AM EDT Mon Apr 24 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. A complex low pressure system will impact the area today into Tuesday. Widespread showers and isolated thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms will be possible, with heavy rainfall, damaging wind gusts, hail and or a tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-250900- Outer Banks Dare-Outer Banks Hyde- 420 AM EDT Mon Apr 24 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. Wind Advisory. A complex low pressure system will impact the area today into Tuesday. Widespread showers and isolated thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms will be possible, with heavy rainfall, damaging wind gusts, hail and or a tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-250900- Carteret- 420 AM EDT Mon Apr 24 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY MORNING... ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT TUESDAY NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. High Surf Advisory. A complex low pressure system will impact the area today into Tuesday. Widespread showers and isolated thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms will be possible, with heavy rainfall, damaging wind gusts, hail and or a tornado. There is also the potential for flooding as rainfall amounts will total 2 to 3 inches, with locally higher amounts up to 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079-080-090>094-250900- Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-Pamlico- 420 AM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A complex low pressure system will impact the area today into Tuesday. Widespread showers and isolated thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms will be possible, with heavy rainfall, damaging wind gusts, hail and or a tornado. There is also the potential for flooding as rainfall amounts will total 2 to 3 inches, with locally higher amounts up to 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-250900- Onslow- 420 AM EDT Mon Apr 24 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. A complex low pressure system will impact the area today into Tuesday. Widespread showers and isolated thunderstorms are expected today and tonight. Isolated strong to severe thunderstorms will be possible, with heavy rainfall, damaging wind gusts, hail and or a tornado. There is also the potential for flooding as rainfall amounts will total 2 to 3 inches, with locally higher amounts up to 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
9 flash flood, 3 flood, 2 high wind. Local standard time, as filed.
High water reported on several roads near Warsaw.
Several inches of water reported on Highway 403 south of Mount Olive.
High water reported on Warren Road near Faison. Road is closed.
Water flooding intersection of Harris Creek Road and Burgaw Highway west of Jacksonville. Both roads closed.
Weyerhaeuser Road near Highway 41 flooded and closed.
Seymore Blackmore Road flooded and closed north of Warsaw.
Buxton Weatherflow.
Third street in Vanceboro closed due to high water.
Ocracoke Weatherflow.
Several roads in Belhaven are flooded and closed.
Portions of Whichards Beach Road flooded and closed.
Multiple streets in Washington flooded and closed.
Several streets in Vanceboro flooded and closed.
A women drowned near Stantonsburg on Highway 58 near Paris road due to flooding along Contentnea Creek. The woman drove around barricades and into flood waters and was swept off the road and the car became submerged.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Greene | 2017-04-26 | 65 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688944, 688947, 688928, 688930, 688932, 688934, 694825, 688937, 694826, 688938, 688939, 688941, 688942, 688957.